Worst med error - stories?Register Today!
This is a discussion on Worst med error - stories? in Certified Registered Nurse Anesthetist (CRNA), part of Advanced Practice Nursing ... Brennas dad told a 'worst med error' story under 'interview questions asked....' and I thought I...by Rhon1991 Aug 30, '02Brennas dad told a 'worst med error' story under 'interview questions asked....' and I thought I would start a new thread with hopes of some comedy relief and STORYTIME! We love stories, dont we? Well, here is mine.
It was within my first year of ICU (2nd yr as RN) and I was learning how to pull arterial sheaths post cath with the charge nurse. He sent me to sign out some Versed. I got it out of cabinet and decided against my gut to sign it out right then, I will just do it later, got to hurry! The order said to give 2-4mg. This guy BTW was mainly healthy, alert, 40's - 50yo. (Thank God) We go thru the procedure and all went well. Well, about an hour later he is still very sleepy but responding to my questions. So I figure I may as well get his bath over with. Do that. He is STILL sleepy and snoozing. I go to sign out the versed. To MY horror, I took the 5mg ones - Ive only seen the 2mg vials..... I gave that man almost 10mg of Versed!!!!! I go back in to assess him, yes he is breathing ok, no wonder he slept thru that bath! So I call the doc and it was 'just watch him'... so LATER, the 3-11 charge nurse then comes in (versed given around 9-10a) to say hello to him and he smiles brightly and says Good Mornin! He didnt even remember his bath.....
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=21766©2013 allnurses.com INC. All Rights Reserved.
- 17,101 Views
- Aug 30, '02 by nrw350CRAP!!!! that is scarry.
- Aug 30, '02 by christianRNI don't know why I'm humiliating myself... As a new nurse, I had the typical "train wreck," HD, cardiac unstable, vented, a million lines. I got the insulin gtt tubing mixed up with one of the ATB tubings. SO this poor man got 100 units of insulin in 1 hour, when he should have got 1. THANK GOD he was a big man and his glucose was running 400-500, and the lowest it ever dropped was 80. To this day, I am one of the few nurses who don't mind the physician I had to call that day, who most people think is a grouch. He was so professional, never made me feel bad. I think I had to do check his blood sugar every 10 min for an hour, then every hour for a while... I will never forget that that MD didn't attack me personally (which I deserved!!) Needless to say, I at least TRIPLE check all insulin gtts now.
- Aug 30, '02 by nrw350Hey you could claim that you wanted to make sure his sugar dropped fast enough to prevent a coma! LOL
- Aug 30, '02 by sunnygirl272not to shake fingers...but you are VERY lucky that he didn't suffer a brain stem herniation from the sudden drop in his BG...
- Aug 30, '02 by Brenna's DadThe thing is, is that we are all human. Mistakes happen. It takes guts to admit your mistakes, rather than cover them up.
- Aug 30, '02 by christianRNThanks, Brenna's Dad
- Aug 30, '02 by Rhon1991I might add that I DO sign out the drug right when I take it out. Its too hard to remember at the end of the day anyhow... plus, I dont want to worry when the count is being done and they yell, ok WHO took out Mso4 or whatever... but mainly because I dont want any more med errors! I liked this machine I used in PACU where you signed it out before the machine dispensed it. But of course Im standing there like 'come on, come on, come on...'
- Aug 31, '02 by alansmith52we are telling stories here. I don't think there is any reason to tell anyone they made an error. (that is classic nurse rehtoric) if you are writting it here you clearly know it was an error right.
so why don't we all just learn and laugh.
In my hospital you can give dilantin 300mg po qhs or 100 mg IV tid. for a loading dose. they are both on the scheduled med side of the MAR. I was new to Neuro and thought that maybe they just really liked to keep their dilanitl levals high (I know, I know) So I gave both. I gave the IV 100 and po 300. I relized it and drew a leval. no big deal really. his leval remained about 10
however here is a good one. I heard about a guy who drew up Nimodapine (calcium channel blocker, anti vaso spasm) and gave it IV its is always po or sub linqual.
the patient died...
- Aug 31, '02 by Rhon1991oh my.... how did he draw it up then if its only given po or sl? just curious